Alert archive / Kentucky / Red Flag Warnings in 2012

Red Flag Warning 6, NWS Paducah, KY

October 30, 201222 counties in Kentucky; 6 counties in Indiana; 19 counties in Illinois

NWS Paducah, KY issued this red flag warning at Oct 30, 2012, 9:07 AM CDT for 22 counties in Kentucky; 6 counties in Indiana; 19 counties in Illinois. It took effect at Oct 30, 2012, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 30, 2012, 9:07 AM CDT (14:07 UTC)
In effect from
Oct 30, 2012, 12:00 PM CDT
Expired
Oct 30, 2012, 6:00 PM CDT
In force
6 hr
Issued by
NWS Paducah, KY
All 47 counties

Alexander County, IL, Edwards County, IL, Franklin County, IL, Gallatin County, IL, Hamilton County, IL, Hardin County, IL, Jackson County, IL, Jefferson County, IL, Johnson County, IL, Massac County, IL, Perry County, IL, Pope County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, Wabash County, IL, Wayne County, IL, White County, IL, Williamson County, IL, Gibson County, IN, Pike County, IN, Posey County, IN, Spencer County, IN, Vanderburgh County, IN, Warrick County, IN, Ballard County, KY, Caldwell County, KY, Calloway County, KY, Carlisle County, KY, Christian County, KY, Crittenden County, KY, Daviess County, KY, Fulton County, KY, Graves County, KY, Henderson County, KY, Hickman County, KY, Hopkins County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY, McCracken County, KY, McLean County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, Union County, KY, Webster County, KY

The radar

The Paducah radar (KPAH), 69 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WWUS83 KPAH 301407
RFWPAH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PADUCAH KY
907 AM CDT TUE OCT 30 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-302215-
/O.UPG.KPAH.FW.A.0002.121030T1700Z-121030T2300Z/
/O.NEW.KPAH.FW.W.0006.121030T1700Z-121030T2300Z/
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-
907 AM CDT TUE OCT 30 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING FOR AREAS EAST OF THE MISSISSIPPI RIVER...

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WEST
  KENTUCKY...INCLUDING THE SHAWNEE NATIONAL FOREST AND LAND
  BETWEEN THE LAKES AREA.

* WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS 30 TO 40 MPH.

* RELATIVE HUMIDITY...MINIMUM 20 TO 30 PERCENT.

* FUELS...10 HOUR FUELS WILL INTO THE 6 TO 8 PERCENT RANGE THIS
  AFTERNOON. 

* IMPACTS...THE COMBINATION OF STRONG WINDS...LOW RELATIVE
  HUMIDITY AND DRY SMALL FUELS COULD PROMOTE RAPID AND
  UNCONTROLLED FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
097 
WWUS83 KPAH 301908
RFWPAH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PADUCAH KY
208 PM CDT TUE OCT 30 2012

INZ081-082-085>088-KYZ018-019-302015-
/O.CAN.KPAH.FW.W.0006.000000T0000Z-121030T2300Z/
GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-HENDERSON-DAVIESS-
208 PM CDT TUE OCT 30 2012

...RED FLAG WARNING IS CANCELED FOR AREAS EAST OF THE
WABASH RIVER VALLEY...

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS CANCELED THE RED
FLAG WARNING FOR THE EVANSVILLE TRI STATE AREA. 

CLOUD COVER FROM THE REMNANTS OF SANDY HAVE KEPT TEMPERATURES
DOWN...RESULTING IN MUCH HIGHER RH VALUES THAN PREVIOUSLY
ANTICIPATED. THEREFORE THE WARNING HAS BEEN CANCELED FOR THE
AFOREMENTIONED LOCATIONS.

$$

ILZ075>078-080>094-KYZ001>017-020>022-302300-
/O.CON.KPAH.FW.W.0006.000000T0000Z-121030T2300Z/
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-
TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-MCLEAN-
MUHLENBERG-TODD-
208 PM CDT TUE OCT 30 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR AREAS EAST OF THE MISSISSIPPI RIVER AND WEST OF THE WABASH
RIVER VALLEY...

* AFFECTED AREA...SOUTHERN ILLINOIS...WEST KENTUCKY...INCLUDING
  THE SHAWNEE NATIONAL FOREST AND LAND BETWEEN THE LAKES AREA.

* WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS 30 TO 40 MPH.

* RELATIVE HUMIDITY...MINIMUM 20 TO 25 PERCENT.

* FUELS...10 HOUR FUELS WILL INTO THE 6 TO 8 PERCENT RANGE THIS 
  AFTERNOON. 

* IMPACTS...THE COMBINATION OF STRONG WINDS...LOW RELATIVE
  HUMIDITY AND DRY FUELS COULD PROMOTE RAPID AND UNCONTROLLED
  FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this red flag warning went out at Oct 30, 7:30 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 30, 7:30 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
730 AM CDT TUE OCT 30 2012

.UPDATE...
ISSUED AT 730 AM CDT TUE OCT 30 2012

UPDATE TO THE AVIATION SECTION.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 156 AM CDT TUE OCT 30 2012

MASSIVE STORM SANDY WILL CONTINUE TO TRACK WEST WITH THE CENTER
FORECAST TO REACH THE OH/PA BORDER BY 00Z. THIS WILL TIGHTEN UP
THE PRESSURE GRADIENT ACROSS THE AREA...ESPECIALLY FROM AROUND
THE MISSISSIPPI RIVER EAST ACROSS THE CWFA TODAY AS HIGH PRESSURE
RIDGE AXIS PERSISTS FROM THE UPPER MIDWEST SOUTH INTO THE OZARKS
REGION. HIGH CLOUDS HAVE SPREAD ACROSS THE ERN 1/2 OF THE AREA
EARLY THIS MORNING. THIS TREND WILL CONTINUE THROUGH THE DAY.

WINDS SHOULD RELAX TONIGHT AS THE GRADIENT RELAXES. DRY WEATHER
WILL CONTINUE WEDNESDAY...WITH SOME WIND OVER THE EAST 1/2 OF THE
REGION. NOT AS GUSTY OR STRONG AS TODAY THOUGH.

THURSDAY LOOKS DRY AND A TAD BIT WARMER...ESPECIALLY OVER SE
MISSOURI...WHERE WE RAISED HIGH TEMPS ABOUT 3-5 DEGREES BASED ON
LATEST GUIDANCE.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 156 AM CDT TUE OCT 30 2012

MODEL VARIABILITY HAS INCREASED FOR THE LONG TERM PERIOD. TIMING
DIFFERENCES ARE VERY LARGE...EVEN AS EARLY AS FRIDAY.

SOMETIME DURING THE FRIDAY/SATURDAY PERIOD...A 500 MB SHORTWAVE
RIDGE WILL CROSS THE MID MISSISSIPPI VALLEY AS THE REMAINS OF SANDY
EXIT THE NORTHEAST AND A SHORTWAVE TROUGH APPROACHES FROM THE
PLAINS. THIS WILL RESULT IN DRY AND WARMER CONDITIONS...BUT MODEL
DIFFERENCES ARE VERY LARGE CONCERNING THE STRENGTH AND TIMING OF THE
RIDGE.

THE 12Z ECMWF SHOWED A MUCH STRONGER 500 MB SYSTEM OVER THE
WEEKEND...WITH A CLOSED LOW DROPPING SOUTHEAST FROM THE UPPER
MISSISSIPPI VALLEY ON SUNDAY. THE 12Z ECMWF WAS FASTEST WITH THE
SURFACE COLD FRONT...TAKING IT THROUGH THE LOWER OHIO VALLEY ON
SATURDAY. THE 12Z ECMWF APPEARS TO BE AN OUTLIER...SO THE WEAKER AND
SLOWER 00Z GFS/GFS ENSEMBLE MEAN WILL RECEIVE HEAVIER WEIGHT. THIS
MEANS DRY CONDITIONS ON SATURDAY...FOLLOWED BY A LOW POPS WITH THE
COLD FRONT SATURDAY NIGHT AND SUNDAY.

MONDAY WILL BE KEPT DRY AS THE FRONTAL SYSTEM SHOULD BE TO THE EAST
OF THE LOWER OHIO VALLEY.

AS FAR AS TEMPS...THERE ARE LARGE DIFFERENCES AMONG THE MODELS DUE
TO THE TIMING DIFFERENCES MENTIONED ABOVE. FORECAST WILL LEAN TOWARD
THE COOLER ECMWF FOR FRIDAY AND SATURDAY SINCE ITS TEMPS HAVE BEEN
MORE CONSISTENT FROM RUN TO RUN. BEYOND THAT...FORECAST IS A 50/50
BLEND OF THE MODELS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 730 AM CDT TUE OCT 30 2012

NO CHANGE TO THE TAFS. HIGH CLOUDS THROUGH THE DAY. STRONG AND
GUSTY NORTHWEST WINDS FROM MID MORNING THROUGH LATE AFTERNOON.
WINDS SHOULD RELAX AROUND SUNSET WITH DECREASING CLOUDS.

&&

.FIRE WEATHER...
ISSUED AT 156 AM CDT TUE OCT 30 2012

WILL LET THE FIRE WEATHER WATCH CONTINUE AS IS. FORECAST
RH...WINDS AND 10 HR FUELS STILL ON TRACK. DAY SHIFT CAN CHECK
WITH OFFICIALS AND DETERMINE IF AN UPGRADE TO A RED FLAG WARNING
WILL BE NEEDED...AS THE WATCH DOES NOT START TIL NOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FIRE WEATHER WATCH FROM NOON CDT TODAY THROUGH THIS AFTERNOON
     FOR ILZ075>078-080>094.

MO...NONE.
IN...FIRE WEATHER WATCH FROM NOON CDT TODAY THROUGH THIS AFTERNOON
     FOR INZ081-082-085>088.

KY...FIRE WEATHER WATCH FROM NOON CDT TODAY THROUGH THIS AFTERNOON
     FOR KYZ001>022.

&&
Hazardous weather outlook, Oct 30, 4:00 AM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
400 AM CDT TUE OCT 30 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
400 AM CDT TUE OCT 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER WATCH THIS AFTERNOON EAST OF A LINE FROM PINCKNEYVILLE
ILLINOIS TO HICKMAN KENTUCKY.

NORTHWEST WIND GUSTS 30 TO 40 MPH EXPECTED TODAY MAINLY EAST OF THE
MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Oct 30, 3:57 AM CDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
357 AM CDT TUE OCT 30 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-301700-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON
357 AM CDT TUE OCT 30 2012

...STRONG GUSTY NORTHWEST WINDS AND HIGH FIRE DANGER TODAY...

EXPECT NORTHWEST WINDS 10 TO 20 MPH WITH GUSTS 30 TO 40 MPH TODAY
AS THE REMNANTS OF SANDY CONTINUES TO DRIFT WEST ACROSS THE
NORTHEAST U.S.

A HIGH FIRE DANGER WILL EXIST FROM MIDDAY THROUGH THE AFTERNOON
DUE TO LOW AFTERNOON RELATIVE HUMIDITY 20 TO 30 PERCENT...DRY
VEGETATION AND THE STRONG AND GUSTY NORTHWEST WINDS.

Nearby

Red Flag Warnings in Kentucky, 2012Red Flag Warnings in Illinois, 2012Red Flag Warnings in Indiana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.